Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Hindman spaces


Author: Menachem Kojman
Journal: Proc. Amer. Math. Soc. 130 (2002), 1597-1602
MSC (1991): Primary 05C55, 54F65; Secondary 04A20, 11P99, 26A40
DOI: https://doi.org/10.1090/S0002-9939-01-06238-4
Published electronically: December 20, 2001
MathSciNet review: 1887003
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A topological space $X$ is Hindman if for every sequence $(x_n)_n$ in $X$ there exists an infinite $D\subseteq \mathbb{N}$ so that the sequence $(x_n)_{n\in FS(D)}$, indexed by all finite sums over $D$, is IP-converging in $X$. Not all sequentially compact spaces are Hindman. The product of two Hindman spaces is Hindman.

Furstenberg and Weiss proved that all compact metric spaces are Hindman. We show that every Hausdorff space $X$ that satisfies the following condition is Hindman:

\begin{displaymath}\text {($*$ )\quad The closure of every countable set in $X$\space is compact and first-countable.\quad} \end{displaymath}

Consequently, there exist nonmetrizable and noncompact Hindman spaces. The following is a particular consequence of the main result: every bounded sequence of monotone (not necessarily continuous) real functions on $[0,1]$ has an IP-converging subsequences.


References [Enhancements On Off] (What's this?)

  • 1. J. E. Baumgartner,
    A short proof of Hindman's Theorem,
    J. Combinatorial Theory A, 17:384-386, 1974. MR 50:6873
  • 2. V. Bergelson,
    Ergodic Ramsey Theory -- an update,
    Ergodic theory and $Z^d$-actions. London Math. Soc. Lecture Note Series 228, 1-61, 1996. MR 98g:28017
  • 3. V. Bergelson and N. Hindman,
    Nonmetrizable topological dynamics and Ramsey Theory,
    Trans. AMS, 320:293-320, 1990. MR 90k:03046
  • 4. H. Furstenberg, and B. Weiss,
    Topological dynamics and combinatorial number theory,
    J. Analyse Math. 34:61-85, 1978. MR 80g:05009
  • 5. H. Furstenberg,
    Recurrence in Ergodic Theory and Combinatorial Number Theory,
    Princeton University Press, Princeton, NJ, 1981. MR 82j:28010
  • 6. Ronald L. Graham, Bruce L. Rothschild and Joel H. Spencer,
    Ramsey Theory,
    John Wiley & Sons, 1990. MR 90m:05003
  • 7. N. Hindman and D. Strauss.
    Algebra in the Stone-Cech compactification,
    de Gruyter, Berlin, 1998. MR 99j:54001
  • 8. N. Hindman,
    Finite sums from sequences within cells of partitions of ${\mathbb N}$,
    J. Combinatorial Theory A, 17:119-184, 1974. MR 50:2067
  • 9. N. Hindman,
    Ultrafilters and combinatorial number theory,
    Number Theory Carbondale, M. Nathanson, ed.,
    Lecture Notes in Math., 751, 1979. MR 81m:10019
  • 10. N. Hindman,
    Partitions and sums and products of integers,
    Trans. AMS, 247, 227-245, 1979. MR 80b:10022
  • 11. M. Kojman,
    Van der Waerden spaces,
    Proc. AMS, to appear.
  • 12. Lynn Arthur Steen and J. Arthur Seebach, Jr.,
    Counterexamples in topology,
    Springer-Verlag, New York, 1978. MR 80a:54001
  • 13. B. L. van der Waerden,
    Beweis eine Baudetschen Vermutung
    Nieus Arch. Wisk., 15:212-216, 1927.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 05C55, 54F65, 04A20, 11P99, 26A40

Retrieve articles in all journals with MSC (1991): 05C55, 54F65, 04A20, 11P99, 26A40


Additional Information

Menachem Kojman
Affiliation: Department of Mathematics, Ben Gurion University of the Negev, Beer-Sheva, 84105, Israel
Email: kojman@cs.bgu.ac.il

DOI: https://doi.org/10.1090/S0002-9939-01-06238-4
Keywords: Hindman's theorem, converging sequence, compactification, finite sums, nonmetrizable topological spaces
Received by editor(s): October 2, 2000
Received by editor(s) in revised form: December 20, 2000
Published electronically: December 20, 2001
Communicated by: Alan Dow
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society